Alert archive / California / Red Flag Warnings in 2024
Red Flag Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Jun 16, 2024, 12:06 PM PDT for Napa County, Sonoma County, California. It took effect at Jun 17, 2024, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2024, 12:06 PM PDT (19:06 UTC)
- In effect from
- Jun 17, 2024, 11:00 AM PDT
- Expired
- Jun 17, 2024, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 83 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS86 KMTR 161906 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1206 PM PDT Sun Jun 16 2024 ...CRITICAL FIRE WEATHER CONDITIONS MONDAY FOR INTERIOR NAPA COUNTY... .Gusty northerly winds to 30 mph combined with afternoon relative humidity as low as 10 percent will contribute to elevated fire weather concerns for portions of interior Napa county, particularly for elevations above about 1,000 feet. Timber and large fuels are still retaining some moisture, but grasses and shrubbery are very dry, contributing to a number of small grass fires over the past couple of weeks. CAZ504-170315- /O.NEW.KMTR.FW.W.0001.240617T1800Z-240618T0300Z/ North Bay Interior Mountains- 1206 PM PDT Sun Jun 16 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR DRY CONDITIONS AND GUSTY NORTHERLY WINDS FOR INTERIOR HIGH ELEVATION PORTIONS OF NAPA COUNTY... The National Weather Service in San Francisco has issued a Red Flag Warning for low relative humidity and gusty northerly winds, which is in effect from 11 AM to 8 PM PDT Monday. * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...From 11 AM to 8 PM Monday. * WINDS...North 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Up to 83. * LIGHTNING...None. * IMPACTS...Elevated fire weather conditions. Increased chance for fire starts in dry, open grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
784 WWUS86 KMTR 170304 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 804 PM PDT Sun Jun 16 2024 ...CRITICAL FIRE WEATHER CONDITIONS MONDAY FOR INTERIOR NAPA COUNTY... .Gusty northerly winds to 30 mph combined with afternoon relative humidity as low as 10 percent will contribute to elevated fire weather concerns for portions of interior Napa county, particularly for elevations above about 1,000 feet. Timber and large fuels are still retaining some moisture, but grasses and shrubbery are very dry, contributing to a number of small grass fires over the past couple of weeks. CAZ504-171300- /O.CON.KMTR.FW.W.0001.240617T1800Z-240618T0300Z/ North Bay Interior Mountains- 804 PM PDT Sun Jun 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR DRY CONDITIONS AND GUSTY NORTHERLY WINDS FOR INTERIOR HIGH ELEVATION PORTIONS OF NAPA COUNTY... * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...From 11 AM to 8 PM Monday. * WINDS...North 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Up to 83. * LIGHTNING...None. * IMPACTS...Elevated fire weather conditions. Increased chance for fire starts in dry, open grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
830 WWUS86 KMTR 171033 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 333 AM PDT Mon Jun 17 2024 ...CRITICAL FIRE WEATHER CONDITIONS MONDAY FOR INTERIOR NAPA COUNTY... .Gusty northerly winds 30-40 mph combined with afternoon relative humidity as low as 10 percent will contribute to critical fire weather concerns for portions of interior Napa county, particularly for elevations above about 1,000 feet. Timber and large fuels are still retaining some moisture, but grasses and brush are very dry, contributing to a number of small grass fires over the past couple of weeks. CAZ504-172200- /O.CON.KMTR.FW.W.0001.240617T1800Z-240618T0300Z/ North Bay Interior Mountains- 333 AM PDT Mon Jun 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR DRY CONDITIONS AND GUSTY NORTHERLY WINDS FOR INTERIOR HIGH ELEVATION PORTIONS OF NAPA COUNTY... * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...From 11 AM to 8 PM Monday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * TEMPERATURES...Up to 83. * LIGHTNING...None. * IMPACTS...Critical fire weather conditions. Increased chance for fire starts in dry, open grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
108 WWUS86 KMTR 172119 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 219 PM PDT Mon Jun 17 2024 ...CRITICAL FIRE WEATHER CONDITIONS MONDAY FOR INTERIOR NAPA COUNTY... .Gusty northerly winds 30-40 mph combined with afternoon relative humidity as low as 10 percent will contribute to critical fire weather concerns for portions of interior Napa county, particularly for elevations above about 1,000 feet. Timber and large fuels are still retaining some moisture, but grasses and brush are very dry, contributing to a number of small grass fires over the past couple of weeks. CAZ504-180300- /O.CON.KMTR.FW.W.0001.000000T0000Z-240618T0300Z/ North Bay Interior Mountains- 219 PM PDT Mon Jun 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR DRY CONDITIONS AND GUSTY NORTHERLY WINDS FOR INTERIOR HIGH ELEVATION PORTIONS OF NAPA COUNTY... * AFFECTED AREA...Fire Weather Zone 504 North Bay Interior Mountains. * TIMING...From 11 AM to 8 PM Monday. * WINDS...North 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * TEMPERATURES...Up to 83. * LIGHTNING...None. * IMPACTS...Critical fire weather conditions. Increased chance for fire starts in dry, open grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
305 WWUS86 KMTR 180239 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 739 PM PDT Mon Jun 17 2024 CAZ504-180345- /O.EXP.KMTR.FW.W.0001.000000T0000Z-240618T0300Z/ North Bay Interior Mountains- 739 PM PDT Mon Jun 17 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR DRY CONDITIONS AND GUSTY NORTHERLY WINDS FOR INTERIOR HIGH ELEVATION PORTIONS OF NAPA COUNTY... Humidity values will gradually rise to 35-45 percent overnight as wind speeds reduce. Thus, the Red Flag Warning will be allowed to expire at 8 PM PDT this evening. $$ RGass
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Jun 16, 11:17 AM PDT, 49 minutes earlier.
Area forecast discussion, Jun 16, 11:17 AM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1117 AM PDT Sun Jun 16 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 200 AM PDT Sun Jun 16 2024
Dry and windy with elevated fire concerns into early next week.
Seasonal temps and quiet weather midweek. Potential warming trend
for late next week.
&&
.SHORT TERM...
Issued at 200 AM PDT Sun Jun 16 2024
(Today and tonight)
Satellite fog product shows clear skies over much of California.
It's June, where is the coastal stratus? For a few days now, we've
been talking about pressure gradients leading to stronger winds
and drier air. That continues to be the case again tonight into
Sunday. No major change to the overall synoptic pattern - an upper
low remains near the PacNW and broad upper level ridging remains
over Baja/E Central Pacific. The Bay Area and Central Coast remain
sandwiched in the middle. Speaking of gradients, the N-S
gradients was over -8mb earlier tonight. Anything greater
than -7mb is usually a good stratus eraser. The stronger
northerly flow happens to be ushering in drier air as well, which
is also contributing to less clouds. Latest 24 hr trends continue
to indicated RH values in some area 5 to 40 percent drier than
last night.
Not expecting much of a change in the overall sensible weather
over the next 24 hours. Max temps today will be in the uppers to
lower 70s for the coast/bays and upper 60s to near 90 across the
interior. Winds will be breezy through the afternoon, especially
along the coast and any inland gap/pass. Do expect another burst
of stronger winds later this evening and overnight as the upper
low tightens and moves SE toward the Great Basin. Still not
strong enough/widespread for a Wind Advisory, but the marine
environment will remain hazardous with very pronounced coastal
jets.
&&
.LONG TERM...
Issued at 240 AM PDT Sun Jun 16 2024 (Monday through Saturday)
To begin the work week temperatures hold steady or cool a few
degrees in response to a passing upper level trough. Either way,
still seasonably cool for mid-June. One final day of breezy
northerly flow as well, before winds finally ease Monday night
into Tuesday with weakening pressure gradients.
A subtle warming trend begins midweek before a more notable warm
up impacts California in the extended. Confidence continues to
increase as longer range probabilistic tools and ensemble
guidance show ridging with interior heat. Still several days out,
but impactful heat will return to the interior by next Friday and
linger through the weekend. HeatRisk guidance continues to trend
upward with more interior portions reaching the Moderate
category. Will need to keep an eye on this as the forecast becomes
more clear.
&&
.AVIATION...
(18Z TAFS)
Issued at 1116 AM PDT Sun Jun 16 2024
VFR through the TAF period with strong, gusty westerly winds
beginning this afternoon and continuing into Sunday night. Stratus
is expected to stay offshore with only high level clouds moving over
the region tonight. Gusts between 25 to 30 knots are possible across
the Bay Area and Central Coast today. Locally higher gusts are
possible at OAK and SFO which are expected to see gusts between 30
to 37 knots. Forecast vertical wind profiles suggest low level winds
(below 3,000 feet) between 30 to 40 knots will continue through 06Z
to 07Z after which winds will weaken in the lower levels and at the
surface. Breezy to gusty conditions return tomorrow but gusts are
not currently expected to be as strong as those forecast today.
Vicinity of SFO...VFR through the TAF period with strong, gusty
westerly winds through tonight. Gusts between 30 to 37 knots are
currently expected with some ensemble guidance suggesting that gusts
up to 40 knots are possible. Confidence is high that gusts over 35
knots will develop as stronger low level winds (between 30 to 40
knots) mix down to the surface. Current timing for stronger gusts is
from 21Z to 07Z to account for when low level winds begin to
strengthen and decrease. Surface winds will weaken, becoming more
moderate, after 07Z as low level winds drop off before breezier
conditions return tomorrow afternoon.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR through the TAF period with gusty west
to northwest winds starting this afternoon and continuing into the
evening. Westerly winds will weaken by the late evening with light
to moderate winds expected overnight. Currently not expecting CIGs
to develop at either MRY or SNS tonight but a few models suggested
some lower level clouds could develop at MRY. However, confidence
was too low to include in MRY TAF so will continue to monitor.
&&
.MARINE...
(Today through Friday)
Issued at 1116 AM PDT Sun Jun 16 2024
Widespread gale force to at times high end gale force gusts
continue into early Monday before diminishing in areal coverage
and intensity.Conditions dangerous to small crafts over the
coastal waters persists through, at minimum, midweek as
widespread strong to near gale force gusts continue over the
waters beginning early Monday. Significant wave heights will peak
between 12 to 14 feet Sunday into Monday before gradually
diminishing to 8 to 11 feet by mid- week. Hazardous conditions
over the coastal waters continue through the work week.
&&
.FIRE WEATHER...
Issued at 245 AM PDT Sun Jun 15 2024
...Elevated Fire Weather Conditions Through The Weekend...
*Breezy to gusty northerly winds, especially higher terrain
*Lowering relative humidity values day and night
It goes without saying, but elevated fire weather conditions
remain over the district. Yesterday was a prime example of dry
northerly flow with receptive fine fuels. The Hernandez Fire
burned in San Benito county. One can still see a little be of heat
on the satellite imagery. Expect more of the same today with grass
fires being the biggest concern.
It's Father's Day and you may have outdoor plans - like a BBQ.
Just be mindful about any open flame and don't be that "spark" to
start the next fire.
MM
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM this afternoon to 3 AM PDT Monday
for SF Bay N of Bay Bridge.
Small Craft Advisory until 3 AM PDT Monday for Mry Bay.
Gale Warning until 3 AM PDT Monday for Pigeon Pt to Pt Pinos 0-
10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 0-
10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras
Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.
&&
SHORT TERM...MM
LONG TERM....MM
AVIATION...Kennedy
MARINE...Kennedy
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Red Flag Warnings in California, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.